In Practice

Paraquat poisoning: Acute lung injury – a missed diagnosis

Sipho D Ntshalintshali, Thandekile C Manzini

Abstract


Paraquat is a herbicide of great toxicological importance because it is associated with high mortality rates, mainly due to respiratory failure. We report the case of a 28-year-old man admitted to the casualty department at Ngwelezana Hospital, Empangeni, KwaZulu-Natal, South Africa, with a history of vomiting and abdominal pain after ingestion of ~100 mL of an unknown substance, later identified as paraquat, together with an unknown amount of alcohol, in a suicide attempt. He developed respiratory distress associated with lung parenchymal infiltrates that required ventilatory support and later a spontaneous pneumothorax, and died in the intensive care unit. We discuss the importance of a high index of suspicion of paraquat poisoning in rural areas, where paraquat is readily available as a herbicide on farms, in patients with a similar presentation. We further stress the importance of identifying the classic radiological progression after paraquat poisoning, to help avoid a delay in diagnosis if the culprit substance is not known (as happened in our case). Lastly, we look at the importance of avoiding oxygen supplementation, and early administration of immunosuppressive therapy, to improve outcome.


Authors' affiliations

Sipho D Ntshalintshali, Department of Internal Medicine, Ngwelezana Hospital, Empangeni, KwaZulu-Natal, South Africa

Thandekile C Manzini, Department of Internal Medicine, Ngwelezana Hospital, Empangeni, KwaZulu-Natal, South Africa

Full Text

PDF (161KB)

Keywords

Paraquat toxicity; Lung injury; Radiological progression

Cite this article

South African Medical Journal 2017;107(5):399-401. DOI:10.7196/SAMJ.2017.v107i5.12306

Article History

Date submitted: 2017-04-25
Date published: 2017-04-25

Article Views

Abstract views: 3314
Full text views: 1806

Comments on this article

*Read our policy for posting comments here